Probiotics in adults and children taking antibiotics.
There is some evidence that the benefits of probiotics are strain-specific. Lactobacillus rhamnosus GG and Saccharomyces boulardii appear to be the most efficacious choice for preventing antibiotic-associated diarrhoea, while Lactobacillus casei may be the best for specifically preventing severe C. difficile-related diarrhoea.
Antibiotic-associated diarrhoea occurs in 2–15% of people taking antibiotics. Some 20–30% of cases are thought to be caused by Clostridium difficile infection.
To reduce risk of antibiotic-associated diarrhoea in those at higher risk.
While any antibiotic may cause diarrhoea, higher rates of diarrhea have been associated with amoxycillin-clavulanate, cephalosporins and clindamycin.
Longer duration of antibiotic use (>3 days) is more likely to cause antibiotic-associated diarrhoea.
Children aged <2 years and people who are frail or with co-morbid conditions may have a higher risk of antibiotic-associated diarrhoea than the general population.
Note: This evidence review did not cover probiotic use for the treatment of established AAD. However, given its efficacy in prevention, the use of probiotics in AAD would be reasonable.
The short-term use of probiotics appears to be safe at least in non-immunocompromised people.
Many different formulations of probiotics (capsules, powders, sachets) are available from supermarkets, pharmacies and health food stores. Products containing probiotics classified as foodstuffs (e.g. yoghurt) are not subjected to the same requirements to establish the amount of active ingredient as those marketed as complementary medicines.
Probiotics are live organisms thought to improve the microbial balance of the host. They are thought to reduce the risks of changes in gut flora related to antibiotic use and colonisation by pathogenic bacteria.
Probiotics have been shown to reduce antibiotic-associated diarrhoea in adults and children, in admitted and ambulatory patient settings, with different probiotic species, with lower or higher doses of probiotics and in studies at high or low risks of bias.
Probiotic use is a low-risk, low-cost useful intervention for people at a higher risk of antibiotic-associated diarrhoea. A post-hoc subgroup analysis showed probiotics are effective in trials with a C. difficile-associated diarrhoea baseline risk >5% (NNT = 12; moderate certainty evidence) but not in trials with a lower baseline risk. Unfortunately, there is not yet a prospective risk-prediction tool applicable to general practice settings.
Published data at this time does not show a difference in efficacy or tolerability with combinations versus a single probiotic.
Tips and challenges
- Probiotics can be taken during and/or after antibiotic dosing. Dose duration was variable across different studies. However, probiotic use for the minimum of the antibiotic treatment duration would be reasonable.
- While the dosing regimen is uncertain, the trials used a dose of 10 to 50 billion colony-forming units (CFUs) per day.
NHMRC Level 1 evidence.